Florida, 2009

Lightning Strike in Florida, July 25, 2009

July 25, 2009 · NWS KEY · 1 event in 1 county or zone

A strong thunderstorms centered approximately 8 miles northwest of Key West produced a cloud-to-ground lightning strike, injuring one person near the south shore of Key West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A strong thunderstorms centered approximately 8 miles northwest of Key West produced a cloud-to-ground lightning strike, injuring one person near the south shore of Key West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 25, 2:53 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 25, 2:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
353 PM EDT SAT JUL 25 2009

.DISCUSSION...
CURRENT SATELLITE AND RADAR DATA SHOW A LARGE CLUSTER OF CONVECTIVE
CLOUDS COVERING MUCH OF THE SOUTHERN FLORIDA PENINSULA...FLORIDA
KEYS...AND NORTHERN BAHAMAS. WITHIN THIS CLOUD CLUSTER ARE NUMEROUS
MATURE CUMULONIMBI...SOME EXCEEDING 55000FT...WITH SCORES OF
SHOWERING CUMULUS ROWS. THE ACTIVE CONVECTIVE TOWERS ARE EMBEDDED
WITHIN A MATRIX OF NIMBOSTRATUS AND ALTOSTRATUS OVERLAID BY DOZENS OF
OLD CUMULONIMBUS ANVILS. A COMPOSITE ANALYSIS THIS AFTERNOON SHOWS
THE CLOUD CLUSTER HAVING ORIGINATED AT THE NEXUS OF A BAND OF DEEP
TROPICAL MOISTURE...A SYNOPTIC-SCALE ASCENT FIELD ASSOCIATED WITH A
MIGRATING MID/UPPER-TROPOSPHERIC CYCLONIC VORTICITY LOBE...AND A LOW
/MID-TROPOSPHERIC MESOSCALE VORTICITY CENTER CURRENTLY MOVING NORTH
OVER BISCAYNE BAY. IN ADDITION...THUNDERSTORMS HAVE GROWN MORE
ORGANIZED AND MORE INTENSE DURING THE DAY OWING TO AN AREA OF STEEP
MID-LEVEL LAPSE RATES ASSOCIATED WITH A SAHARAN AIR LAYER PLUME
HAVING ADVECTED NORTH-NORTHWESTWARD OVER THE STRAITS OF FLORIDA AND
KEYS SINCE THE EARLY MORNING HOURS. CURRENTLY...SEVERAL INTENSE
CONVECTIVE CELLS WITH ECHO TOPS EXCEEDING 50000FT AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE DETECTED BY KEY WEST DOPPLER RADAR
ALL AROUND THE KEYS. SEVERAL WATERSPOUTS HAVE BEEN OBSERVED DURING
THE LAST FEW HOURS...NOT SURPRISING GIVEN THE STEEP LAPSE RATES AND
POWERFUL UPDRAFTS.

THE BOUNDARY LAYER SHOULD SOON BECOME WORKED OVER BY ALL THE
NEGATIVELY BUOYANT AIR BEING PUMPED IN FROM ALOT BY CONVECTIVE
DOWNDRAFTS. IN ADDITION...BOTH THE LARGE-SCALE AND SMALL-SCALE
CYCLONIC VORTICITY CENTERS SOON WILL BE MIGRATING OUT OF THE REGION.
FINALLY...MID-TROPOSPHERIC DRIER AIR IS NOT FAR AWAY TO THE SOUTH
AND EAST...MOVING THIS WAY. FOR THESE REASONS...WE BELIEVE THE SHOWER
AND THUNDERSTORMS WILL BEGIN TO DECREASE IN BOTH COVERAGE AND
INTENSITY BY EARLY EVENING. GRIDS AND PUBLIC FORECAST UPDATES ARE
ALREADY OUT.

FOR SUNDAY AND BEYOND...THE BASIC PROGNOSTIC REASONING REMAINS
UNCHANGED. ALL MODELS AND ENSEMBLE OUTPUT SUPPORT THE GRADUAL
DEVELOPMENT OF A LARGE SUBTROPICAL ANTICYCLONE OVER THE WESTERN NORTH
ATLANTIC WITH A RIDGE EXTENDING WESTWARD OVER THE FLORIDA PENINSULA
BY EARLY NEXT WEEK. THE EXPANDING SURFACE HIGH PRESSURE CELL WILL
RESULT IN A TIGHTER MSL PRESSURE GRADIENT OVER THE KEYS AND STRAITS
OF FLORIDA...WITH EASTERLY BREEZES EXPECTED TO FRESHEN GRADUALLY
SUNDAY THROUGH WEDNESDAY. A NEAR-CLIMATOLOGICAL 30 PERCENT 12-HOUR
MEASURABLE RAIN CHANCE WILL BE ADVERTISED FOR THESE PERIODS AFTER A
FEW PERIODS OF BELOW-AVERAGE RAIN CHANCES...TONIGHT THROUGH SUNDAY
NIGHT.
&&

.MARINE...
LIGHT AND VARIABLE BREEZES WILL PREVAIL OUTSIDE OF SHOWERS AND
THUNDERSTORMS. HOWEVER...SOME INTENSE THUNDERSTORMS WILL BE AROUND
UNTIL EARLY EVENING. SOME OF THESE STORMS WILL PRODUCE FREQUENT CLOUD
TO WATER LIGHTNING STRIKES...BLINDING DOWNPOURS OF RAIN...LOCAL GALE
FORCE WIND GUSTS...AND WATERSPOUTS.

CAPTAINS ARE ADVISED TO TUNE IN TO NOAA WEATHER RADIO FOR THE LATEST
SPECIAL MARINE WARNINGS...MARINE WEATHER STATEMENTS...AND SHORT TERM
FORECASTS.
&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE LATE AFTERNOON AND
EARLY EVENING MAY RESULT IN OCCASIONAL MVFR CONDITIONS...AND BRIEF
PERIODS OF IFR CONDITIONS WITH PASSING THUNDERSTORMS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL AT BOTH THE KEY WEST AND
MARATHON AIRPORT TERMINALS. SURFACE WINDS WILL BE LIGHT OUT OF THE
SOUTH...WITH WINDS OFF THE DECK THROUGH FL050 LIGHT OUT OF THE
SOUTH...VEERING TO SOUTHWEST AROUND 10 KNOTS FROM FL050 TO FL100.
SURFACE WIND GUSTS NEAR 30 KNOTS ARE POSSIBLE IN THE VICINITY OF
THUNDERSTORMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82  91  83  91 / 20 20 20 30
MARATHON  82  93  83  93 / 20 20 20 30
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........KASPER
AVIATION/NOWCASTS.....DEVANAS
DATA COLLECTION.......WAH

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 25, 4:47 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
547 AM EDT SAT JUL 25 2009

FLZ076>078-GMZ031>033-052>054-072>075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
547 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND THE ADJACENT
COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE CLOUD
TO SURFACE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD. THE
PRIMARY THREAT WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 25, 2:08 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
308 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     WATER SPOUT      1 N GRASSY KEY          24.78N 80.96W
07/25/2009                   GMZ031             FL   TRAINED SPOTTER

            A WATERSPOUT WAS REPORTED NORTH OF GRASSY KEY AND WAS
            OBSERVED ALL THE WAY TO THE WATER.

0230 PM     WATER SPOUT      2 SE PIDGEON KEY        24.69N 81.14W
07/25/2009                   GMZ053             FL   TRAINED SPOTTER

            A WATERSPOUT WAS REPORTED HALF WAY BETWEEN KNIGHT KEY AND
            SOMBERERO KEY LIGHT. THE WATERSPOUT WAS OBSERVED ALL THE
            WAY DOWN TO THE WATER AND HAD A DURATION OF 17 MINUTES
            BEFORE DISSIPATING.

0245 PM     WATER SPOUT      2 N CUDJOE KEY          24.70N 81.50W
07/25/2009                   LOWER KEYS IN MONR FL   TRAINED SPOTTER

            A WATERSPOUT WAS REPORTED 2 MILES NORTH OF CUDJOE KEY.
            THE WATERSPOUT WAS OBSERVED ALL THE WAY TO THE WATER.

&&

WHOVORKA
Special weather statement, Jul 25, 2:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
355 PM EDT SAT JUL 25 2009

FLZ078-252100-
MONROE LOWER KEYS-
INCLUDING THE CITY OF...KEY WEST
355 PM EDT SAT JUL 25 2009

...STRONG THUNDERSTORM MOVING THROUGH BIG PINE KEY...

KEY WEST DOPPLER RADAR IS DETECTING A STRONG THUNDERSTORM OVER THE
SOUTHERN PORTION OF BIG PINE KEY...AND OVER THE OVERSEAS HIGHWAY FROM
LITTLE TORCH KEY TO WEST SUMMERLAND KEY. MOTORISTS TRAVERSING THIS
PORTION OF THE OVERSEAS HIGHWAY SHOULD PREPARE FOR RAPIDLY CHANGING
CONDITIONS...NEAR ZERO VISIBILITY IN BLINDING DOWNPOURS...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS NEAR 30 MPH...AND
STANDING WATER ON THE HIGHWAY.

DEVANAS
Local storm report, Jul 25, 3:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
418 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     WATER SPOUT      1 N KEY WEST            24.57N 81.76W
07/25/2009                   LOWER KEYS IN MONR FL   PUBLIC

            THE PUBLIC REPORTED A WATERSPOUT 1 MILE NORTHWEST OF THE
            KEY WEST HIGH SCHOOL FOOTBALL FIELD.

&&

WHOVORKA

The radar

The Key West radar (KBYX), 10 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
July 25, 3:45 PM EST
Where
Monroe County, 0.94 mi W of (Eyw)key West Inl Ar
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
24.547, -81.785

Lightning struck a palm tree near the entrance to White Street Pier in Key West. The bolt passed from the tree to a 19-year-old male. The strike survivor remained conscious and was treated at Lower Keys Medical Center for minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191768.